Fort Knox Army Buddies Say Iowa Man Who Shot Himself After Tying up, Beating Wife, “Was a Good Soldier”

Death in Olds Ruled a Suicide

Authorities say John Harville shot himself after tying up wife and assaulting her

by John Mangalonzo

The Hawk Eye, April 28, 2012

OLDS – State investigators on Friday said the man found dead inside the kitchen of his home in this northern Henry County town Wednesday apparently shot himself after badly beating and tying up his wife.

An autopsy conducted on 43-year-old John A. Harville indicated he died of a single gunshot wound to the head. Investigators said a .380 caliber semiautomatic pistol was in his hand when he was found.

Jeff Uhlmeyer, an agent from the Iowa Division of Criminal Investigation, said Debra Layton-Harville, 50, called 911 Wednesday afternoon and told dispatchers her husband, John Harville, had beaten her badly, and he still was inside their home at 201. S. Smith St., with a gun.

While Layton-Harville was talking to a dispatcher, a single gunshot could be heard in the background.

Authorities arrived and met with Layton-Harville, who they described as suffering from multiple injuries to her face.

She reportedly told investigators she had been tied up and assaulted by her husband for several hours.

John Harville was found, gun in hand, on the kitchen floor. He was pronounced dead at the scene.

Read the rest of this story:

http://www.thehawkeye.com/story/Olds-death-folo-042812

More Than 300 Soldier Deaths Due to Drug Toxicity Since 2006, Many Linked to PTSD Medications Army Reports

Army Warns Doctors Against Using Certain Drugs in PTSD Treatment

by Bob Brewin
NextGov, April 25, 2012

This is the 16th story in an ongoing series.

The Army Surgeon General’s office is backing away from its long-standing endorsement of prescribing troops multiple highly addictive psychotropic drugs for the treatment of post-traumatic stress disorder and early this month warned regional medical commanders against using tranquilizers such as Xanax and Valium to treat PTSD.

PFC Timothy R. Alderman, Fort Carson soldier did 250 combat missions and had 16 confirmed kills during 2006 tour in Ramadi, Iraq. He also pulled the body of his platoon sergeant from the aftermath of an IED blast. Alderman died Oct. 20, 2008 from overdose after Army doctors prescribed him a dangerous cocktail of drugs for PTSD symptoms.


An April 10 policy memo that the Army Medical Command released regarding the diagnosis and treatment of PTSD said a class of drugs known as benzodiazepines, which include Xanax and Valium, could intensify rather than reduce combat stress symptoms and lead to addiction.

The memo, signed by Herbert Coley, civilian chief of staff of the Army Medical Command, also cautioned service clinicians against prescribing second-generation antipsychotic drugs, such as Seroquel and Risperidone, to combat PTSD.

The drugs originally were developed to treat severe mental conditions such as schizophrenia and bipolar disorder. The memo questioned the efficacy of this drug class in PTSD treatment and cautioned against their use due to potential long-term health effects, which include heart disorders, muscle spasms and weight gain.

Throughout more than a decade of war in Afghanistan and Iraq, the military services have relied heavily on prescription drugs to help troops deal with their mental health problems during and after deployment. In a June 2010 report, the Defense Department’s Pharmacoeconomic Center said 213,972, or 20 percent of the 1.1 million active-duty troops surveyed, were taking some form of psychotropic drug — antidepressants, antipsychotics, sedative hypnotics or other controlled substances.

The Army, in a July 2010 report on suicide prevention, said one-third of all active-duty military suicides involved prescription drugs.

Read the rest of this story:

http://www.nextgov.com/nextgov/ng_20120425_6330.php?oref=topstory

Read more stories from this series on mental health problems facing Afghanistan and Iraq veterans:

http://www.nextgov.com/defense/broken-warriors/55403/

Blast Exposures Linked to “CTE” Brain Injuries, May Explain Some Military Suicide Cases Doctors Say

U.S. Marine Cpl. Burness Britt, wounded June 4, 2011 in an IED blast near Sangin, Afghanistan, is part of a growing number of veterans thought to be at risk for a unique brain injury known as CTE, or Chronic Traumatic Encephalopathy. Doctors say CTE injuries may increase suicide risk, but there is no known method to diagnose CTE outside of autopsy. (Anja Niedringhaus/AP)

Veterans and Brain Disease

by Nicholas D. Kristof
New York Times, April 25, 2012

He was a 27-year-old former Marine, struggling to adjust to civilian life after two tours in Iraq. Once an A student, he now found himself unable to remember conversations, dates and routine bits of daily life. He became irritable, snapped at his children and withdrew from his family. He and his wife began divorce proceedings.

This young man took to alcohol, and a drunken car crash cost him his driver’s license. The Department of Veterans Affairs diagnosed him with post-traumatic stress disorder, or P.T.S.D. When his parents hadn’t heard from him in two days, they asked the police to check on him. The officers found his body; he had hanged himself with a belt.

That story is devastatingly common, but the autopsy of this young man’s brain may have been historic. It revealed something startling that may shed light on the epidemic of suicides and other troubles experienced by veterans of wars in Iraq and Afghanistan.

His brain had been physically changed by a disease called chronic traumatic encephalopathy, or C.T.E. That’s a degenerative condition best-known for affecting boxers, football players and other athletes who endure repeated blows to the head.

In people with C.T.E., an abnormal form of a protein accumulates and eventually destroys cells throughout the brain, including the frontal and temporal lobes. Those are areas that regulate impulse control, judgment, multitasking, memory and emotions.

That Marine was the first Iraq veteran found to have C.T.E., but experts have since autopsied a dozen or more other veterans’ brains and have repeatedly found C.T.E. The findings raise a critical question: Could blasts from bombs or grenades have a catastrophic impact similar to those of repeated concussions in sports, and could the rash of suicides among young veterans be a result?

Read the rest of this story:

http://www.nytimes.com/2012/04/26/opinion/kristof-veterans-and-brain-disease.html

Note: Burness Britt, the Marine pictured above, survived the IED blast and is back in the United States recovering from his wounds.

Read a related story of Burness Britt’s photograph and his struggles to recover from his serious injury:

http://www.dailymail.co.uk/news/article-2078187/Injured-Marine-Cpl-Burness-Britt-recounts-blast-nearly-killed–vows-return-battlefield.html

Follow

Get every new post delivered to your Inbox.

Join 133 other followers